North Dakota, 2020

Hail in North Dakota, March 31, 2020

March 31, 2020 · NWS BIS · 3 events in 2 counties and zones

A north to south orientated line of thunderstorms developed over western North Dakota, which moved easterly. A thunderstorm on the southern end of the line became severe in modest instability, producing one inch diameter hail over Grant and Morton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A north to south orientated line of thunderstorms developed over western North Dakota, which moved easterly. A thunderstorm on the southern end of the line became severe in modest instability, producing one inch diameter hail over Grant and Morton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 3:07 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 31, 3:07 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
507 PM CDT Tue Mar 31 2020

.MESOSCALE DISCUSSION...
Issued at 502 PM CDT Tue Mar 31 2020

At 2145 UTC, strong low level convergence along a deepening
surface pressure trough axis extending from Renville county south
through Mountrail/Dunn/Stark/Hettinger counties was the focus for
growing cumulus as detected by visible satellite imagery. Under
the diffluent influence of the upper level jet situated to our
southeast, convergence should continue to increase along this
boundary as it progresses eastward over the next several hours.

A 19Z NUCAPS sounding pass showed steep mid-level lapse rates of
7 to near 8 C/km prevalent across west/central North Dakota,
contributing to ML CAPE values of 500-1000 J/kg this afternoon.
Along with effective bulk sheer values of 25-35 kts, there is a
chance a few storms approach severe criteria in hail/wind through
this evening. The mitigating factor however will be storm-scale
interactions as there is there is little indication that storms
will be able to move off the initiating convergence boundary.

One thing to note is the enhanced surface vorticity and 0-1 km SRH
along and ahead of the surface boundary, which could be
concerning if a stronger updraft manages to produce rotation with
this source of low level vorticity.

&&

.SHORT TERM...(This afternoon through Wednesday)
Issued at 256 PM CDT Tue Mar 31 2020

Thunderstorms this afternoon across the central and the potential
for heavy snowfall across the northwest and north central tonight
and tomorrow highlight the short term forecast challenges.

A potent upper level shortwave will approach the western part of
the state tonight. At the surface, a pre-frontal trough and
following cold front will be the focus of shower and thunderstorm
development later this afternoon and this evening. The latest
iterations of the RAP continue to advertise 0-1 km MLCAPE values
of 500 to 1200 J/kg along and ahead of these boundaries through
the evening. CAMs have been consistent in developing a line of
showers and storms from the Canadian Border to the South Dakota
border, just west of the Missouri River in the 20z to 22z time
frame. With deep layer shear values only forecast to range from 20
to 35 knots, severe weather is not anticipated but stronger cores
may produce some small hail and gusty winds. As storms move to
the east, they will begin to diminish with the loss of diurnal
heating but showers may stick around for a few hours.

Behind the front, the approaching shortwave and strong vort max
will pivot and nudge its way into the western part of the state
tonight, bringing with it plenty of upper level forcing and cold
air advection. The NAM and GFS both advertise the potential for
some heavy banded snow somewhere across the northwest and/or the
north central. Strong low to mid level frontogenesis is forecast
to be co-located with strong upper level Q-vector divergence.
Decent lapse rates and strong omega in the dendritic growth zone
also appear to be likely along the path of a 700 mb low that
closes off, potentially adding a convective element to the snow.
The area of heaviest snow will likely be dependent on where this
low ends up tracking. Because of this signal, we elected to issue
a Winter Weather Advisory for much of the northwest and north
central from 06z Wednesday through 00z Thursday. A wide swath of
3 to 6 inch snow accumulation looks reasonable in the Advisory
area with locally higher amounts possible wherever that heavier
band sets up. The timing of the heaviest snow will likely be from
Wednesday morning through the afternoon hours.

The 700 mb low then moves quickly north into western Manitoba
with snow diminishing across the north central by the early
evening hours on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM CDT Tue Mar 31 2020

The focus in the long term is the potential for accumulating
snowfall late Wednesday night through Thursday night. Uncertainty
in exact snowfall amounts remains high in this time period, but
confidence in at least some snow falling over much of southern ND
including the James River valley is high enough to support 50 to
80 percent snow chances centered on the daytime hours Thursday.

Synoptically, a basal shortwave trough embedded within a broader
region of low heights aloft over southwestern Canada and the
northwestern U.S. is forecast to eject from the Rockies and into
the central and northern Plains late this week. A low- and
midlevel baroclinic zone will be in place across the region in
advance of that wave and is apt to serve as a focus for
frontogenesis and potentially-enhanced precipitation rates
somewhere in the region as the stronger forcing for ascent and
related thermal advection preceding the ejecting shortwave trough
occurs late Wednesday night and Thursday. Broader ascent on
isentropic surfaces and related to DCVA will likely produce at
least light snow deeper into the cold sector – further northwest
– Thursday into Thursday night, as well. However, there is
considerable spread in deterministic and ensemble guidance with
the speed and amplitude of the upper-level shortwave and its
related forcing for ascent, with the 12 UTC GFS and GEFS the most
suppressed with their QPF signal, focusing most of the snow
potential in SD and the Red River valley. In contrast, the 12 UTC
ECMWF and its most recently-available ensemble cycle focus
accumulating snowfall across more of central ND.

Notably, a gradual shift northwest in many of the NBM and WPC
super ensemble members – driven by those ECMWF ensemble members
in particular – does favor higher probabilities of 4+ inches of
snow over more of central ND than earlier forecasts. Again,
uncertainty is relatively large, but given the tilt in the
ensembles and knowledge that the GFS and its ensemble members can
tend to be too progressive, there’s certainly an increasing
potential for accumulating snowfall even in south central ND along
with the James River valley. Given current uncertainty and a
blend-driven signal that most areas would likely fall into
advisory-level snow, outside of mesoscale banding near
frontogenesis which could ultimately yield a smaller area of
warning-level snow, confidence in impacts was not quite high
enough to post headlines yet. Finally, note that we are also
carrying a mix of precipitation types including a chance of
freezing rain along the low- and midlevel baroclinic zone, notably
in the James River valley, Wednesday night and Thursday.

Thereafter, a gradual warming trend is expected this weekend and
especially into early next week with NBM-based forecast highs back
into the 50s F by Monday and Tuesday. Broad and mean cyclonic
flow supports low-end precipitation chances during much of that
period, too, with some potential diurnal enhancement as
seasonally-steep lapse rates likely to be present during the
afternoon hours each day beneath lingering cold air aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Mar 31 2020

A line of showers and thunderstorms will develop across portions
of western and central North Dakota this afternoon, diminishing
with the lack of heating later this evening. Do to the
isolated/scattered nature of the thunder, elected to keep with
VCSH in the forecast at this time at sites most likely to be
impacted. Behind this activity snow will develop late tonight and
through the morning Wednesday across portions of the west as the
wind shifts from the south to the west, and eventually to the
north. Periods of heavy snow will be possible across the
northwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 AM CDT /midnight MDT/ to 7 PM CDT
/6 PM MDT/ Wednesday for NDZ001>004-009>011-017.

&&

MESOSCALE...AE
SHORT TERM...ZH
LONG TERM...CJS
AVIATION...ZH
Hazardous weather outlook, Mar 31, 12:38 PM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
238 PM CDT Tue Mar 31 2020

NDZ005-012-013-018>023-025-031>037-040>048-050-051-011945-
Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
238 PM CDT Tue Mar 31 2020 /138 PM MDT Tue Mar 31 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow will be possible Wednesday night through Friday
morning. At this time, the heaviest accumulations are most likely
to be across the south central and into the James River Valley.
Light freezing rain may also lead to some light ice accumulations
across the James River Valley. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>011-017-011945-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
238 PM CDT Tue Mar 31 2020 /138 PM MDT Tue Mar 31 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory has been issued for late tonight through
Wednesday. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory has been issued for late tonight through
Wednesday. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Mar 31, 12:57 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
257 PM CDT Tue Mar 31 2020

NDZ005-012-013-018>023-025-031>037-040>048-050-051-010615-
Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley,
St. John, Velva, Towner, Drake, Rugby, Killdeer, Halliday,
Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton,
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington,
Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen,
Jamestown, Marmarth, Mott, New England, Elgin, Carson,
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen,
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm,
Wishek, Ashley, Oakes, and Ellendale
257 PM CDT Tue Mar 31 2020 /157 PM MDT Tue Mar 31 2020/

...ACCUMULATING SNOW AND LIGHT FREEZING RAIN POSSIBLE WEDNESDAY
NIGHT THROUGH FRIDAY MORNING...

Another round of snow will spread across most of the state
Wednesday night through early Friday morning. Much uncertainty
remains with the temperatures and the location of heaviest snow,
but at this time it appears much of the south central and the
James River Valley has the highest chance of at least 4 inches of
snow during this next round of winter weather. Light freezing
rain may also cause light ice accumulations across the James River
Valley on Thursday.

Impacts to travel may occur. Continue to check back for the latest
forecasts.

ZH
Special weather statement, Mar 31, 3:00 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
500 PM CDT Tue Mar 31 2020

NDZ010-011-312245-
Mountrail ND-Ward ND-
500 PM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WARD AND
NORTHEASTERN MOUNTRAIL COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, a strong thunderstorm was located 10 miles south of
Blaisdell, or 19 miles southeast of Stanley, moving northeast at 15
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Berthold, Blaisdell, Hartland and Tagus.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4807 10196 4815 10220 4849 10201 4836 10165
TIME...MOT...LOC 2159Z 208DEG 15KT 4818 10203

HEINERT
Special weather statement, Mar 31, 3:04 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
504 PM CDT Tue Mar 31 2020

NDZ019>021-033-034-312245-
Oliver ND-Stark ND-Mercer ND-McLean ND-Morton ND-
504 PM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCLEAN...
NORTHWESTERN MORTON...EAST CENTRAL STARK...WESTERN OLIVER AND MERCER
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 504 PM CDT/404 PM MDT/, strong thunderstorms were located along a
line extending from Golden Valley to 11 miles south of Hebron.
Movement was northeast at 15 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Beulah, Glen Ullin, Hazen, Hebron, Zap, Golden Valley, Indian Hills
Recreation Area, Beulah Bay Recreation Area, Hazen Bay Recreation
Area, White Shield, Dakota Waters Recreation Area and Emmet.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4670 10214 4761 10216 4777 10166 4745 10151
      4685 10159
TIME...MOT...LOC 2204Z 227DEG 14KT 4730 10208 4674 10207

HEINERT
Special weather statement, Mar 31, 3:47 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
547 PM CDT Tue Mar 31 2020

NDZ019>021-034-312315-
Oliver ND-Mercer ND-McLean ND-Morton ND-
547 PM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCLEAN...
NORTHWESTERN MORTON...SOUTHWESTERN OLIVER AND WESTERN MERCER COUNTIES
UNTIL 615 PM CDT...

At 546 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Roseglen in western Mclean county, to
near Glen Ullin. Movement was northeast at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Beulah, Glen Ullin, Zap, Roseglen, Beulah Bay Recreation Area, White
Shield, Dakota Waters Recreation Area and Raub.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4785 10205 4785 10169 4675 10161 4672 10182
      4672 10199
TIME...MOT...LOC 2246Z 226DEG 12KT 4775 10196 4679 10191

HEINERT
Special weather statement, Mar 31, 4:15 PM MST, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
615 PM CDT Tue Mar 31 2020

NDZ034-042-312345-
Grant ND-Morton ND-
615 PM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND NORTHERN
GRANT COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 614 PM CDT/514 PM MDT/, an area of strong thunderstorms was
located 7 miles southeast of Glen Ullin, moving east at 15 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Rural areas of northern Grant County and Almont.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4663 10185 4684 10185 4692 10148 4663 10142
TIME...MOT...LOC 2314Z 263DEG 14KT 4673 10173

HEINERT
Special weather statement, Mar 31, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
647 PM CDT Tue Mar 31 2020

NDZ034-042-010015-
Grant ND-Morton ND-
647 PM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON AND NORTH CENTRAL
GRANT COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 646 PM CDT/546 PM MDT/, a strong thunderstorm was located 5 miles
west of Almont, or 12 miles southeast of Glen Ullin, moving east at
15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Almont.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4658 10172 4678 10173 4679 10143 4659 10140
TIME...MOT...LOC 2346Z 267DEG 11KT 4668 10164

HEINERT

The radar

The Bismarck radar (KBIS), 62 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
March 31, 5:15 PM MST to 5:18 PM MST
Where
Grant County, 12.07 mi NNW of Lark
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -101.530

Hail, Grant

When
March 31, 5:39 PM MST to 5:41 PM MST
Where
Grant County, 9.86 mi N of Lark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.590, -101.360

Hail, Morton

When
March 31, 6:44 PM CST to 6:47 PM CST
Where
Morton County, 8.11 mi SE of Almont
Measured
1 in hail
Reported by
Public
Coordinates
46.640, -101.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879974, 879975, 879976.